Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viramune/Truvada and Alcohol or switch treatments?
Oct 1, 2010

Hi. I live in Australia and am currently taking Viramune/Truvada as a once a day dose in combination for HIV. I am also an alcoholic. My last test saw undetectable viral load, but a sudden decrease in CD4 from 540 to 350 and liver function tests went off the charts. I feel fine though (as good as an alcoholic can anyway). This may have been an anomaly or it may not have been. I have tried everything for alcoholism from counselling to detox to AA type stuff to medications, but nothing's worked; I realize am stuck with both HIV and alcoholism, for better or worse, for now at least. I have no more options left, but don't want to give up either. My question: should I consider switching treatments if my liver function continues to decline and CD4 does not improve, or stick with this regimen anyway, seeing as it has given me an undetectable viral load? I started treatment in Feb. 2010.

Response from Dr. Henry

Nevirapine can cause acute and chronic liver irritation in some patients which could aggravate alcohol or other forms of hepatitis. Certainly if liver enzymes remain seriously elevated then looking for other causes (ie viral hepatatits, excessive use of acetominophen) and if none found switching off possibly offending meds are options to consider. Efavirenz, raltegravir, or boosted PIs are options to replace the nevirapine for some patients. KH



Previous
Chronic Dry Cough
Next
isentress after viramune rash

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement